Horse riding with RA - steroid injections for knees?

I've only recently been diagnosed with RA, after a couple of years with a fibro diagnosis. My joints are now my most troublesome and painful problem. But recently I rediscovered a love of horses (after 20 years!) And had thought I could learn to train and work with horses from the ground. But I've been reading about some people with RA riding so have been on two hacks. The problem is that my knees quickly become too sore to do a rising trot. I don't feel I have the strength to do a sitting trot. My question is - if I had steroid injections in my knees would the pain go away and allow me to ride? I'm only on hydroxychloroquine at the moment (only 2 weeks) because my wbc is too low.

1 Reply

oldestnewest
  • It's a fine balancing act between taking enough exercise to build up muscle and protect your joints, and overdoing exercise so you damage joints. If you haven't ridden for some time then you may not have great muscles around your knees so taking the pain away could cause you to damage your knees - after all pain is there for a purpose. Could you build up strength first for a bit so that you can manage both sitting & rising with just ibuprofen? Or get a western saddle and avoid having to rise?

You may also like...